Illinois, 2025

Damaging Winds in Illinois, December 18, 2025

December 18, 2025 · NWS ILX · 3 events in 3 counties and zones

A robust cold front pushed across Illinois during the late morning, with a narrow line of showers and thunderstorms present along the front. This line of storms produced a few instances of wind damage west of the I-55 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A robust cold front pushed across Illinois during the late morning, with a narrow line of showers and thunderstorms present along the front. This line of storms produced a few instances of wind damage west of the I-55 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 18, 5:29 AM CST, 4 hours 51 minutes earlier. Its key messages:

  • Mild but gloomy to start the day, with low clouds, patchy fog, and drizzle. A front will sweep from west to east mid-morning through the afternoon, bringing a high (near 100%) chance of rain and sharply dropping temperatures.
  • By early evening, snow showers will be possible (20-40% chance) and could produce sharp visibility reductions and slick spots on roadways during the evening commute.
  • Wind gusts could approach 45 mph at times today. Gusts will be out of the south this morning, then west-northwest this afternoon and evening. A Wind Advisory has been issued for portions of west- central Illinois.
  • Temperatures fluctuate through the weekend, with the coldest conditions Friday morning as wind chill values fall below zero north of I-72. Well above normal temperatures are forecast for next week.
Area forecast discussion, Dec 18, 5:29 AM CST, 4 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
529 AM CST Thu Dec 18 2025

.KEY MESSAGES...

- Mild but gloomy to start the day, with low clouds, patchy fog,
  and drizzle. A front will sweep from west to east mid-morning
  through the afternoon, bringing a high (near 100%) chance of
  rain and sharply dropping temperatures.

- By early evening, snow showers will be possible (20-40% chance)
  and could produce sharp visibility reductions and slick spots on
  roadways during the evening commute.

- Wind gusts could approach 45 mph at times today. Gusts will be
  out of the south this morning, then west-northwest this
  afternoon and evening. A Wind Advisory has been issued for
  portions of west- central Illinois.

- Temperatures fluctuate through the weekend, with the coldest
  conditions Friday morning as wind chill values fall below zero
  north of I-72. Well above normal temperatures are forecast for
  next week.

&&

.DISCUSSION...
Issued at 315 AM CST Thu Dec 18 2025

*** THROUGH EARLY THURS MORNING ***

A compact shortwave was present over ND early Thur AM, with the
associated 983-mb sfc low over far NW MN as of midnight/06z. IL is
firmly within the WAA regime of this low, and breezy southerly
winds have led to sfc temps warming approximately 10 degF in the
last five hours despite the loss of insolation. Sfc temps ranged
from upper 30s near I-74 to low 50s south of I-70 as of
midnight/06z, and should continue gradually warming through
daybreak. As is typical in WAA regimes, isentropic ascent has
resulted in stratus quickly pushing in from south to north, and
ceilings are likely to be below 1000 feet through the morning on
Thurs. Visibility has also dropped to 2-4 miles in several
locations, and below 1 mile in Bloomington and Lincoln (as of
3am/09z). Webcams don't look too bad at the moment, but did add
some patchy fog into the forecast.

A robust LLJ has formed (as expected), with both the KILX and KLSX
radar sampling 40-60 kt winds in the 3-5 kft AGL layer. These
forcing mechanisms will continue to saturate the profile from the
bottom up, with areas of drizzle at first before transitioning to
scattered light rain across the warm sector ahead of the
approaching cold front. A stable low-level layer is largely
preventing these stronger LLJ winds from reaching the sfc, with
most sfc sites gusting 25-35 mph as of 2am/08z, although a few
sporadic gusts of 40- 45 mph have been observed. High-res guidance
seems far too bullish on the gust potential this morning, with
the latest HREF depicting a 60-90% chance for gusts over 45 mph
(near/east of I-55), but fcst soundings keep the stable layer in
place even after sunrise. Gusty showers remain possible as column
saturation increases, but widespread wind gusts exceeding 45 mph
across the warm sector seems unreasonable.

*** TODAY ***

The cold front of interest extends from western MN down into
central NE (as of midnight/06z). High-res guidance has trended a
tad slower with its arrival into the ILX CWA compared to previous
forecasts, bringing the front (and associated narrow rainband)
into west-central IL around 9-10 AM (15-16z), I-55 around noon
(18z), then pushing east of I-55 by 2-3 PM (20-21z). Rain chances
are near 100% along the front, but will come to an end within an
hour or two of the front passing a given location. There were no
significant changes to the QPF amounts or thunder chances, with
most locations favored to see between 0.25-0.75" of rain. The
instability is quite weak, but perhaps there is enough present for
a few rumbles of thunder with the precip along the front. Temps
will drop sharply behind the front, as much as 10 degrees in one
hour, before leveling off in the upper 30s/low 40s until the
secondary cold front arrives this evening.

There is increasing concern about the impacts of snow showers (or
perhaps even a linear snow squall) this evening along/ahead of the
secondary cold front. Guidance is showing many of the ingredients
necessary for a snow squall, including a band of fgen forcing and
enhanced UVV, a pressure couplet (low ahead of the front, high
behind the front), non-zero instability (with CAPEs as high as 50
J/kg depending on the model, which is sufficiently high to
support squalls), and strong low-level wind fields (mean 0-2 km
layer wind of 30 kts). The greatest challenge here is the p-type,
as temps may be just warm enough to keep precip as rain. Fcst
soundings truly appear borderline, with sfc temps/wet-bulb temps
likely above freezing, but enough of the saturated PBL below
freezing to tip the scales towards snow, in my opinion. The latest
HREF (18.00z) has a 20-40% chnc for precip along/near the
secondary cold front, which is consistent with our latest PoPs.
Scattered snow showers will remain possible within the CAA regime
even after the secondary cold front has passed, but the greatest
snow squall potential will be with the front itself. With any of
this snow activity, a quick dusting of snow could occur and lead
to slick roads, along with sharp visibility reductions.

On the topic of winds, guidance continues to suggest near-advisory
conditions in the evening as mixing deepens up to 850 mb following
the secondary cold frontal passage. Winds atop the PBL will be
around 45-50 mph, and the thinking is the pressure rises behind
the front will help mix these winds to the sfc. Probabilistic
guidance is uninspired, with just a low chance (10-20%) for gusts
over 45 mph, but a medium chance (40-60%) for over 40 mph.
Regardless of the specific thresholds, it will be windy, and
prefer to air on the side of caution in CAA regimes as we often
overperform guidance. Issued a wind advisory for areas near/west
of the IL River, where probabilities were maximized. There is
potential for the advisory to be expanded after the day shift
evaluates the next set of model guidance.

Temps will fall sharply again following the secondary cold front,
with lows in the teens (low 20s south of I-70). Winds remain stout
overnight as a tight pressure gradient persists, with sustained
winds as high as 20 mph. There is a 60-90% chance for wind chills
below zero north of a Rushville to Paris line tonight into Fri AM.

*** FRIDAY AND BEYOND ***

No major changes to the forecast in the extended period. After a
cooler day on Fri, temps will fluctuate through the weekend as a
990- mb sfc low tracks north of the Great Lakes on Sat. The
pressure gradient associated with this system will result in
increasing southerly flow warming temps on Sat (40s), then a cold
front Sat PM that cools temps for Sun (30s). That front is
expected to be dry, as fcst sounding show a rather deep dry layer
between 500-850 mb.

Gradual upper level height rises are anticipated next week as
ridging builds across the central CONUS. This will result in above
normal temps for much of next week. There is a medium-high chance
for several days where temps climb above 50 degF, which is nearly
15 degF above normal. Those days are Tues (60-90% chance), Wed
(60-80% chance), and Thursday/Christmas (80-90% chance). There is
potential for highs to break 60 degF south of I-72 on Christmas
(50-70% chance). While normal high temps are in the mid-30s, a
mild Christmas has been a common occurrence of late: six of the
last 11 Christmas Days have featured highs in the upper 40s or
warmer.

Erwin

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 525 AM CST Thu Dec 18 2025

It is a complex aviation forecast as a weather system brings a
myriad of weather conditions over the next 24 hours. The start of
the period features low ceilings, patchy fog, and drizzle. The
lowest ceilings are at BMI/PIA (below 500 feet), with IFR at
SPI/DEC, and low MVFR at CMI/DEC. Little to no improvement in the
ceilings is expected through at least midday, and the IFR ceilings
could expand to include CMI/DEC.

Breezy south winds are gusting around 30 mph this morning and
will continue until a strong front moves west to east across the
area between 16-20z. Rain is likely along the front, then winds
turn to WNW behind the front and ceilings quickly improve to VFR,
at least temporarily.

Late in the evening, another front sweeps across the area in
similar fashion. This will provide a chance for snow showers
(mainly 23- 04z), some of which could produce sharp vis
reductions. Included a PROB30 group at all terminals for 1 mile
vis in snow. Gusts increase behind the evening front, with WNW
gusts up to 45 mph. Broken MVFR ceilings are possible behind this
front. Gusts remain around 30 kts through most of the night, with
some weakening expected towards 12z. Ceilings may also improve before
the end of the period. Due to the complexity of the TAF did add a
line showing this.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 PM this afternoon to midnight CST tonight
for ILZ027>031-036-037-040-041.

&&
Hazardous weather outlook, Dec 18, 4:40 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
440 AM CST Thu Dec 18 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
440 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

South winds will gust 30-45 mph this morning, then shift to west this
afternoon and evening. This could blow around lightweight objects and
make travel difficult for high profile vehicles.

Scattered snow showers are possible this evening as temperatures
fall below freezing. Slippery roads and reduced visibility will be
possible.

Wind chills will fall into the single digits above and below zero
late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

In the hours before

Special weather statement, Dec 18, 9:48 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
948 AM CST Thu Dec 18 2025

ILZ027-036-040-041-047-049-050-181645-
Knox-Scott-Mason-Morgan-Schuyler-Cass-Fulton-
948 AM CST Thu Dec 18 2025

...GUSTY SHOWERS WILL IMPACT SCOTT...FULTON...KNOX...CASS...
SCHUYLER...WESTERN MASON AND MORGAN COUNTIES THROUGH 1045 AM CST...

At 948 AM CST, Doppler radar was tracking gusty showers along a line
extending from near Roseville to near Frankford. Movement was east at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galesburg, Jacksonville, Canton, Beardstown, Havana, Rushville,
Lewistown, Virginia, Winchester, South Jacksonville, Abingdon,
Knoxville, Farmington, Cuba, Astoria, Meredosia, Bluff Springs,
Wataga, Avon, and Bluffs.

This includes the following highways...
 Interstate 72 between mile markers 43 and 75.
 Interstate 74 between mile markers 34 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 9091 4028 9045 4115 9044 4115 8999
      3952 9006 3952 9058 3971 9065 3983 9057
      3987 9059 3997 9051 3998 9060 4003 9061
      4005 9068 4011 9071 4011 9091
TIME...MOT...LOC 1548Z 268DEG 35KT 4076 9073 3950 9127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
December 18, 10:20 AM CST to 10:25 AM CST
Where
Schuyler County, 3.36 mi NE of Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.150, -90.520

An empty semi-truck was tipped over on Route 24 northeast of Rushville.

Thunderstorm Wind, Fulton

When
December 18, 10:35 AM CST to 10:40 AM CST
Where
Fulton County, 1.57 mi W of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -90.200

Powerlines were blown down.

Thunderstorm Wind, Mason

When
December 18, 11:11 AM CST to 11:16 AM CST
Where
Mason County, 3.82 mi SE of Manito
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.380, -89.720

Power lines were blown down on Jacobs Road between Manito and Green Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304960, 1304961, 1304962.